Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 3, NWS El Paso, TX

April 3, 2017Otero County, New Mexico

NWS El Paso, TX issued this high wind watch at Apr 3, 2017, 5:51 AM MDT for Otero County, New Mexico. It took effect at Apr 4, 2017, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2017, 5:51 AM MDT (11:51 UTC)
In effect from
Apr 4, 2017, 6:00 AM MDT
Expired
Apr 3, 2017, 2:04 PM MDT
In force
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3279 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS74 KEPZ 031151
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
551 AM MDT Mon Apr 3 2017

...Very strong winds will return to the Sacramento Mountains on
Tuesday...

.High winds will once again pay a visit to the area. An
approaching upper level storm system will bring windy conditions
to the area today and then on Tuesday we will see very windy
conditions especially in the Sacramento Mountains. The strong
winds will continue into early afternoon, but should begin to slow
by early evening.

NMZ414>416-032200-
/O.NEW.KEPZ.HW.A.0003.170404T1200Z-170405T0000Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
551 AM MDT Mon Apr 3 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

The National Weather Service in El Paso has issued a High Wind
Watch, which is in effect from Tuesday morning through Tuesday
afternoon. 

* TIMING...We will see gusty winds tonight, but the strongest
  winds for the Sacramento mountains will occur late morning
  through early afternoon on Tuesday.

* WINDS...During Tuesday morning we will see winds of 25 to 35 mph
  and then by late morning into the early afternoon we will see
  winds increase to 35 to 45 mph with gusts as high as 60.

* IMPACTS...The strong winds will make driving hazardous,
  especially for high profile vehicles. Some blowing dust may 
limit visibilities to 1 to 3 mph during Tuesday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
319 
WWUS74 KEPZ 032004
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
204 PM MDT Mon Apr 3 2017

...Strong to very strong winds and areas of blowing dust return 
to the Borderland tonight and Tuesday...

.Another dry Pacific low-pressure storm system will track across 
the Borderland tonight and Tuesday. This system will pass just to
the north keeping most of the region dry. However strong winds
aloft, tight low-level pressure gradients, and a passing cold 
front will all work to increase winds, resulting in strong and 
gusty winds across the region. Winds will begin to increase late
this evening and especially overnight over the higher terrain,
through passes, and over east slope areas. Winds across the
lowlands will strengthen quickly in the early morning hours.
Blowing dust is expected in the vicinity of dust prone areas by
mid-morning. Winds are expected to diminish, and dust settle, 
quickly near and after sunset as the system exits to the east.

NMZ414>416-040600-
/O.UPG.KEPZ.HW.A.0003.170404T1200Z-170405T0000Z/
/O.NEW.KEPZ.HW.W.0007.170404T0900Z-170405T0100Z/
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Mescalero, Timberon, Mountain Park, 
Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, 
and Sacramento
204 PM MDT Mon Apr 3 2017

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 7 PM MDT TUESDAY...

The National Weather Service in El Paso has issued a High Wind
Warning, which is in effect from 3 AM to 7 PM MDT Tuesday. 

* TIMING...Strong winds aloft will begin to surface over the
  higher terrain late tonight, especially over ridges and over
  east slopes. More persistent strong winds and higher gusts are
  expected after midnight. The strongest winds should occur
between sunrise and late afternoon before diminishing in the 
evening hours. 

* WINDS...West winds of 25 to 35 mph with gusts to 50 overnight.
  Increasing to 35 to 45 mph with gusts as high as 60 through the
  morning hours.

* IMPACTS...Threat of wildfire will be elevated. The strong winds
  will make driving hazardous, especially for high profile
  vehicles. Some trees and powerlines may come down leading to
  property damage and power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ413-TXZ419-040600-
/O.NEW.KEPZ.WI.Y.0015.170404T0600Z-170405T0000Z/
Southern Tularosa Basin-Eastern/Central El Paso County-
Including the cities of Chaparral, Orogrande, 
White Sands Range Headquarters, East and Northeast El Paso, 
Socorro, and Fort Bliss
204 PM MDT Mon Apr 3 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
TUESDAY...

The National Weather Service in El Paso has issued a Wind
Advisory, which is in effect from midnight tonight to 6 PM MDT
Tuesday. 

* TIMING...Strong winds aloft will begin to surface east of area
  mountains due to mountain wave activity overnight around
  midnight. Initially the stronger winds will be sporadic, but
  become stronger and more frequent towards morning. The strongest
  winds are expected between sunrise and early afternoon. Winds
  will diminish towards sunset.

* WINDS...West winds of 25 to 35 mph with gusts to 55 mph are
  expected. Some isolated locations may see sporadic higher 
gusts.

* DUST...Dusty skies will develop after late morning with
  widespread areas of visibility reductions to 3 miles. Any areas
  near dust sources will see blowing dust lower visibilities to
  near 1 miles. A few locations may see visibility below .25
  miles. 

* IMPACTS...The strong winds and areas of blowing dust will create
  hazardous driving conditions especially on north/south running
  roads. The strong winds could also lead to some power line and
  tree damage and isolated structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ402>412-417-TXZ420>424-040600-
/O.NEW.KEPZ.WI.Y.0015.170404T1200Z-170405T0000Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Otero Mesa-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Crow Flats, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
204 PM MDT Mon Apr 3 2017

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM MDT TUESDAY...

The National Weather Service in El Paso has issued a Wind
Advisory, which is in effect from 6 AM to 6 PM MDT Tuesday. 

* TIMING...Intermittent strong wind gust are expected overnight.
  However persistent strong winds will begin in the early morning
  hours and continue through mid-afternoon before diminishing near
  sunset. 

* WINDS...West winds of 25 to 35 mph with gusts to 55 mph are
  expected. Some isolated locations may see sporadic higher 
gusts.

* DUST...Areas near dust sources will see blowing dust by mid to
  late morning causing reduced visibilities to 1 to 3 miles. Local
  visibilities below .25 miles is likely along I-10 west of Deming.

* IMPACTS...The strong winds and areas of blowing dust will create
  hazardous driving conditions especially on north/south running
  roads. The strong winds could also lead to some power line and
  tree damage and isolated structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Bird

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind watch went out at Apr 3, 4:33 AM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 3, 4:33 AM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
433 AM MDT Mon Apr 3 2017

.SYNOPSIS...
We will be windy and warm today, then on Tuesday even stronger
winds and some dust will move into the area. For the rest of the
week we will be calmer and see a warming trend so that by Friday
we will see high temperatures 10 degrees above average. Strong
winds could make a return by the end of next weekend.

&&

.DISCUSSION...
After a cool couple of days, we will see our temperatures back
above average thanks to our surface winds coming back around to
the southwest. Winds will be gusty today as another upper level
storm system approaches the region. This system still is not timed
best for the strongest winds as it will be moving across the
region late tonight and early tomorrow morning. But having said
that it does look like we could see some pretty strong winds on
the back side of the system so a wind advisory (25 to 35 mph)
seems likely and maybe even a high wind warning (35 to 45 mph) may
be needed for the Sacramento Mountains (High wind watch is
currently in place for the Sacs). After the upper level trough has
moved by we will see our temperatures a few degrees below average
on Wednesday. But that "cooler" weather won't last long as an area
of upper level high pressure will slowly be building into the
Southwest U.S. The ridge aloft will give us calmer surface winds
and will help warm our high temperatures to around 10 degrees
above average by Friday.

On next Saturday we will begin to feel the influence of another
upper level trough. The upper level ridge will move off to our
east and a breezy to windy (20 to 30 mph) southwest flow will
develop across the region. By Sunday, as the trough approaches, we
could see another round of very strong gusty and dusty winds.

&&

.AVIATION...Valid 03/12Z-04/12Z
VFR conditions expected for the next 24 hours. Surface winds will
be breezy to windy and will generally be 26015G25KT. Ceilings will
be generally unlimited but by later tonight we may see some mid
levels clouds develop around the mountains to give us some BKN120
ceilings.

&&

.FIRE WEATHER...
We will see a couple of days of enhanced fire weather conditions
and then we will take a break, at least from the winds, for the
rest of the week. For today and Tuesday an approaching upper level
storm system will bring windy to very windy conditions to the
region. For today min RH's will be in the mid teens in the
lowlands and in the 20's in the mountains while surface winds will
approach 20 mph with stronger gusts, so we will be close to Red
Flag conditions this afternoon. On Tuesday we will be a little
drier and we will see even stronger winds so it is likely we will
see Red Flag conditions for much of the lowlands. For Wednesday
through Friday we will still be very dry but an area of upper
level high pressure will keep our winds below critical levels.
Then on next Sunday we will see another round of strong winds
combined with low min RH's and it is likely we could see more Red
Flag conditions for the end of next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 79  57  75  44 /   0   0   0   0
Sierra Blanca           76  52  75  39 /   0   0   0   0
Las Cruces              76  46  72  39 /   0   0   0   0
Alamogordo              75  50  71  36 /   0   0   0   0
Cloudcroft              56  28  45  23 /   0   0  20   0
Truth or Consequences   75  48  70  36 /   0   0   0   0
Silver City             70  40  62  33 /   0  10   0   0
Deming                  77  43  73  36 /   0   0   0   0
Lordsburg               76  41  72  36 /   0   0   0   0
West El Paso Metro      79  56  74  45 /   0   0   0   0
Dell City               80  46  75  35 /   0   0   0   0
Fort Hancock            81  54  78  42 /   0   0   0   0
Loma Linda              73  51  68  40 /   0   0   0   0
Fabens                  80  53  77  42 /   0   0   0   0
Santa Teresa            77  49  72  41 /   0   0   0   0
White Sands HQ          77  53  72  41 /   0   0   0   0
Jornada Range           77  42  72  34 /   0   0   0   0
Hatch                   79  46  72  38 /   0   0   0   0
Columbus                79  48  75  40 /   0   0   0   0
Orogrande               78  51  73  40 /   0   0   0   0
Mayhill                 66  38  57  25 /   0   0  10   0
Mescalero               66  36  54  25 /   0   0  20   0
Timberon                63  35  55  26 /   0   0  10   0
Winston                 70  38  58  24 /   0  10  10   0
Hillsboro               72  42  66  33 /   0   0   0   0
Spaceport               77  46  70  36 /   0   0   0   0
Lake Roberts            65  29  59  23 /   0  10  10   0
Hurley                  71  36  64  30 /   0   0   0   0
Cliff                   72  34  68  29 /   0  20   0   0
Mule Creek              69  34  65  32 /   0  20   0   0
Faywood                 71  41  65  35 /   0   0   0   0
Animas                  76  43  73  37 /   0   0   0   0
Hachita                 77  42  73  36 /   0   0   0   0
Antelope Wells          75  43  74  38 /   0   0   0   0
Cloverdale              73  41  68  39 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Tuesday morning through Tuesday afternoon
     for NMZ414>416.

TX...None.
&&

Brice
Hazardous weather outlook, Apr 2, 6:05 AM MDT, 23 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
605 AM MDT Sun Apr 2 2017

NMZ401>417-TXZ418>424-031215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
605 AM MDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. We could see a few
rain showers near the International Border this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

We will see gusty and dusty conditions on Tuesday afternoon. Winds
speeds could approach 25 to 35 mph with gusts to 50 mph Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 6:59 AM MDTFire Weather WatchEPZDoña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more7 hr
Apr 3, 2:03 PM MDTRed Flag WarningEPZDoña Ana, Grant, Hidalgo, Lincoln, Luna, Otero and 1 more30 hr
Apr 3, 2:04 PM MDTHigh Wind WarningEPZOtero29 hr
Apr 3, 2:04 PM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra28 hr

Nearby

High Wind Watches in New Mexico, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.